Alarm over infected drugs

PUBLISHED: 17:00 27 January 2010 | UPDATED: 11:38 25 May 2010

HEROIN addicts in Weston are being warned amid fears a contaminated batch of the drug is on its way to the South West.

HEROIN addicts in Weston are being warned amid fears a contaminated batch of the drug is on its way to the South West.

Eight drug users in Scotland have died after taking a substance laced with anthrax.

And although there are no confirmed cases in England, the Avon Health Protection Unit has issued a warning.

Consultant Dr Bharat Pankhania said: "The evidence suggests that potentially contaminated heroin may be in circulation in Scotland.

"Therefore, all heroin users in the country also need to be aware of the risks.

"Contaminated heroin is potentially dangerous taken by any route, not just injection.

"I would advise heroin users to stop using heroin and seek advice from local harm reduction and drug services for support."

Anthrax is a deadly bacterial infection that occurs mostly in animals in Asia and Africa.

Signs of infection include swelling around the injection site or high fever.

Dr Pankhania added: "If any heroin users notice signs of infection they should seek urgent medical advice.


If you value what this story gives you, please consider supporting the Weston Mercury. Click the link in the yellow box below for details.

Become a supporter

This newspaper has been a central part of community life for many years, through good times and bad. Coronavirus is one of the greatest challenges our community has ever faced, but if we all play our part we will defeat it. We're here to serve as your advocate and trusted source of local information.

In these testing times, your support is more important than ever. Thank you.

Most Read

Most Read

Latest from the Weston Mercury